Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 174, NWS Denver/Boulder, CO

July 5, 2005Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 5, 2005, 4:01 PM MDT for Washington County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 4:01 PM MDT (22:01 UTC)
Expired
Jul 5, 2005, 4:22 PM MDT
In force
21 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:10 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 052201
SVRBOU
COC121-052230-
/O.NEW.KBOU.SV.W.0174.050705T2201Z-050705T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
401 PM MDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTHWEST OF HYDE...OR ABOUT 20 MILES
  SOUTHEAST OF AKRON...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HYDE.

LAT...LON 4008 10313 3978 10311 3974 10283 4015 10282

$$
BAKER
1 follow-up statement
000 
WWUS55 KBOU 052222
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
421 PM MDT TUE JUL 5 2005

COC121-052231-
/O.CAN.KBOU.SV.W.0174.000000T0000Z-050705T2230Z/
WASHINGTON CO-
421 PM MDT TUE JUL 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.

LAT...LON 4008 10313 3978 10311 3974 10283 4015 10282

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:53 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 5, 2:53 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
253 PM MDT TUE JUL 5 2005

.SHORT TERM...CURRENT SHORTWAVE AND ASSOCIATED CLOUD COVER HAD
DELAYED HEATING A BIT...THUS CONVECTION WAS SLOW TO FIRE.  RADAR NOW
SHOWING THAT MOST STORMS CONFINED TO SOUTHERN PORTIONS OF CWA...
MAINLY FROM SOUTHERN JEFFERSON COUNTY EAST INTO LINCOLN COUNTY.
THOUGH THE LATEST LAPS CAPE VALUES HAVE INCREASED TO 1500-2000J/KG
ACROSS THE AREA...THERE IS ALSO SOME CIN IN PLACE...SPECIFICALLY
ALONG THE URBAN CORRIDOR.  THE AREA THAT LACKS ANY CIN IS ALONG
SOUTHERN PORTIONS OF THE CWA WHERE THE CONVENTION RESIDES. SHOULD
SEE CIN BECOME ERODED IN THE NEXT FEW HOURS BY COMBINATION OF
SHORTWAVE AND OUTFLOW BOUNDARIES. BEST VERTICAL SHEAR EXISTS EAST OF
DENVER...MAINLY EAST OF A GREELEY TO KIOWA LINE WHICH IS WHERE
SEVERE THUNDERSTORM WATCH CURRENTLY RESIDES. LOOKS LIKE THE SCATTERED
POPS SHOULD SUFFICE THIS EVENING...THOUGH AM CONSIDERING LOWERING
THE POPS ALONG URBAN CORRIDOR AND WILL PROBABLY MAKE A LAST MINUTE
ADJUSTMENT. ACROSS MOUNTAINS...WILL KEEP SOME LOW POPS GOING AS IT
APPEARS FROM WATER VAPOR LOOPS THAT A TAIL END OF ANOTHER SHORTWAVE
IS MOVING INTO WESTERN COLORADO.  LOW LEVEL MOISURE ACROSS ALPINE
AREAS STILL LACKING...SO MOST STORMS WILL BE DRY. GIVEN TIMING OF
SHORTWAVES AND QG VERTICAL VELOCITY PROGS...CONVECTION SHOULD BE
DONE BY MIDNIGHT.  ON WEDNESDAY...IT APPEARS WEATHER PATTERN CHANGES
LITTLE...WITH UPPER RIDGE OVER SOUTHWESTERN STATES.  MODELS TRY TO
BRING RIDGE EASTWARD WITH DRIER AIR INTRUDING OVER CWA.  HOWEVER...
FORECAST PRECIPITABLE WATER VALUES HOVER AROUND THREE QUARTERS OF AN
INCH ACROSS THE PLAINS WITH LESS THAN A HALF INCH OVER THE
MOUNTAINS. AT THE SURFACE...FLOW BECOMES SOUTHEAST DURING AFTERNOON
WHICH IMPROVES THE SHEAR PROFILE AND COULD PROMOTE THE DEVELOMENT OF
A DENVER CYCLONE.  FORECAST SOUNDINGS SHOW CAPES REACHING 2000 J/KG
DURING AFTERNOON. MOST OF EASTERN COLORADO IN A SLIGHT RISK FOR
SEVERE IN SPC DAY TWO CONVECTIVE. LOOKS REASONABLE GIVEN CAPE
POTENTIAL.  MODELS HINT AT A WEAK SHORTWAVE MOVING ACROSS AREA
DURING AFTERNOON...WHICH COULD AID IN LIFT.  BUT DIV-Q VERTICAL
VELOCITY PROGS INDICATE MINIMAL ASCENT.  CURRENT POP GRIDS LOOK
REASONABLE...BUT WILL PROBABLY INDICATE AN EARLIER BEGINNING ACROSS
MOUNTAINS AND FOOTHILLS TO MATCH BETTER WITH SURROUNDING OFFICES.
TEMPERATURE AND THICKNESS GRIDS SHOW LITTLE CHANGE FROM TODAY... AND
TEMPERATURE GRIDS APPEAR REASONABLE.

.LONG TERM...GRADUAL STRENGTHENING OF THE UPPER LEVEL RIDGE IS STILL
FORECAST TO OCCUR THROUGH THE REST OF THIS WEEK AND THE WEEKEND.  AT
LOWER LEVELS...A SURFACE LOW PRESSURE TROUGH WILL REMAIN OVER THE
ROCKYS THROUGH THE PERIOD.  WITH THE STRENGTHENING OF THE UPPER
RIDGE WILL COME WEAKER WINDS ALOFT AS WELL AS WARMING TEMPERATURES
AT MID LEVELS.  700 MB TEMPERATURES ARE FORECAST TO CLIMB TO +15C
AND HIGHER THURSDAY EVENING AND THEN REMAIN THAT WARM THROUGH
SATURDAY EVENING.  TEMPERATURES THIS WARM MAY BE ABLE TO CAP
AFTERNOON AND EVENING SHOWER DEVELOPMENT.  AT THE SAME TIME...THE
SURFACE TROUGHING OVER THE MOUNTAINS AND GREAT BASIN WILL PRODUCE
WEAK UPSLOPE FLOW WITH LOW LEVEL MOISTURE ADVECTION ACROSS THE
EASTERN COLORADO PLAINS.  THE CAPPING ALOFT AND HIGH MOISTURE
CONTENT OF THE AIRMASS WILL WORK AGAINST EACH OTHER...RESULTING IN
THE SLIGHT CHANCE OF SHOWER DEVELOPMENT EACH DAY.  HIGH TEMPERATURES
AROUND 90 DEGREES ON THE PLAINS WILL CONTINUE THROUGH THE FORECAST
PERIOD.  FORECASTING THE DETAILS OF THUNDERSTORM DEVELOPMENT EACH
DAY WILL DEPEND ON THE MESOSCALE SETUP EACH MORNING.  WITH FLOW
ALOFT BECOMING WEAKER...THE THREAT OF HEAVY RAIN PRODUCING SHOWERS
WILL BE ON THE INCREASE.  THE WARMEST MID-LEVEL TEMPERATURES THROUGH
THE PERIOD ARE GOING TO BE OVER THE MOUNTAINS...SO POPS AT THE
HIGHER ELEVATIONS WILL BE LOWER AT TIMES.

&&

.BOU...NONE.

&&

D-L/KDRBY
Hazardous weather outlook, Jul 5, 11:14 AM MDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT TUE JUL 05 2005

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT TUE JUL 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON OVER
THE PLAINS OF NORTHEAST COLORADO AND CONTINUE INTO THE EVENING
HOURS.  SOME OF THE STORMS COULD BECOME SEVERE WITH HAIL AND
DAMAGING WINDS POSSIBLE.  THE BEST CHANCE FOR SEVERE STORMS WILL BE
EAST OF A LINE FROM GREELEY TO DENVER.  HOWEVER...SOME LATE MORNING
CLOUDINESS IS KEEPING MIDDAY TEMPERATURES COOL AND THE AIRMASS
STABLE.  DECREASING CLOUDS AFTER 2 PM WILL ALLOW FOR STRONG HEATING
WHICH CAUSE THE AIRMASS TO BECOME UNSTABLE AFTER 3 PM WITH
THUNDERSTORMS FORMING.

IN THE MOUNTAINS...EXPECT HIGH BASED STORMS WHICH WILL PRODUCE GUSTY
WINDS AND LIGHTNING BUT VERY LITTLE RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN
WEDNESDAY.  DUE TO STRONG INSTABILITY IN THE ATMOSPHERE...SOME
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THE PLAINS WITH THE
PRIMARY THREAT BEING LARGE HAIL.  MUCH LESS THUNDERSTORM ACTIVITY IS
EXPECTED IN THE MOUNTAINS AND ALONG THE FOOTHILLS.

FOR THE PERIOD THURSDAY THROUGH MONDAY...A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED TO CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3PM AND INTO THE EVENING
HOURS.

D-L/DANKERS

In the hours before

Local storm report, Jul 5, 2:27 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
227 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             13 S AGATE              39.28N 103.95W
07/05/2005  1.00 INCH        ELBERT             CO   TRAINED SPOTTER

0212 PM     HAIL             13 S AGATE              39.28N 103.95W
07/05/2005  1.75 INCH        ELBERT             CO   TRAINED SPOTTER

            2.00 INCHES OF RAIN.

&&

CLB
Local storm report, Jul 5, 4:01 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
401 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             13 S AGATE              39.28N 103.95W
07/05/2005  1.00 INCH        ELBERT             CO   TRAINED SPOTTER

0212 PM     HAIL             13 S AGATE              39.28N 103.95W
07/05/2005  1.75 INCH        ELBERT             CO   TRAINED SPOTTER

            2.00 INCHES OF RAIN.

0357 PM     HAIL             14 NNE OTIS             40.34N 102.86W
07/05/2005  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:13 PM MDTSevere Thunderstorm WarningBOULogan62 min
Jul 4, 6:27 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld48 min
Jul 4, 7:08 PM MDTSevere Thunderstorm WarningBOULogan27 min
Jul 5, 2:12 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln35 min
Jul 5, 3:40 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln65 min
Jul 5, 5:14 PM MDTSevere Thunderstorm WarningBOULogan, Weld61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.